Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Little Rock, AR

March 29, 2002Arkansas County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 29, 2002, 9:34 PM CST for Arkansas County, Arkansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 9:34 PM CST (03:34 UTC)
Expired
Mar 29, 2002, 10:00 PM CST
In force
26 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Arkansas County, AR

The radar

The Little Rock radar (KLZK), 116 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 9:45 PM CSTHail 0.88St Charles, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 300334
SVRLIT
ARC001-300400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
934 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARKANSAS COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1000 PM CST

* AT 930 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF ST CHARLES...OR ABOUT 5
  MILES EAST OF DE WITT...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ST CHARLES AROUND 940 PM CST

&&

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3423 9105 3420 9107 3425 9134 3439 9132
          3443 9130 3444 9123 3434 9105 3428 9107

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:50 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 29, 3:50 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CST FRI MAR 29 2002

LATEST REGIONAL OBSERVATIONS INDICATE A SURFACE TROUGH NEAR A LINE
FROM WALNUT RIDGE...TO DEQUEEN. A COLD FRONT LAGS BEHIND THE TROUGH
APPROXIMATELY 40 MILES. LOCAL RADARS INDICATE ISOLATED
THUNDERSTORMS ACROSS EXTREME NORTHEAST PORTIONS OF THE CWA.

SATELLITE IMAGERY...AND 18Z LIT SOUNDING INDICATE CONVECTION AHEAD
OF THE BOUNDARIES HAS BEEN LIMITED BY SUBSTANTIAL CONVECTIVE
INHIBITION. IF THE INHIBITION CAN BE OVERCOME...DEVELOPMENT WOULD BE
QUITE EXPLOSIVE. BEST CHANCES FOR ADDITIONAL CONVECTION THIS EVENING
WILL BE ACROSS EXTREME EAST PORTIONS OF THE CWA.

EXPECT THE FRONT TO STALL JUST SOUTH OF THE CWA LATE TONIGHT.
SATELLITE IMAGERY CONTINUES TO INDICATE PROGRESSION OF AN UPPER
LOW...NOW CENTERED OVER THE ARIZONA...NEW MEXICO BORDER. AS THE LOW
MOVES EAST...EXPECT PRONOUNCED ISENTROPIC LIFT IN THE 750-850 LAYER
TO DEVELOP TO THE NORTH OF THE SURFACE BOUNDARY. STILL SOME QUESTION
AS REGARDS TO EXACT LOCATION OF BEST LIFT...HOWEVER FEEL THREAT FOR
HEAVY RAINFALL LATE SATURDAY AND SATURDAY NIGHT ACROSS THE SOUTH
WARRANTS A FLASH FLOOD WATCH FOR THIS AREA.

EXPECT THE UPPER LOW TO ACCELERATE EAST...AWAY FROM THE CWA EARLY
SUNDAY. MEDIUM RANGE MODEL SOLUTIONS INDICATE ANOTHER COLD FRONT WILL
AFFECT THE CWA ON TUESDAY. THIS BOUNDARY SHOULD BRING COOLER THAN
NORMAL TEMPERATURES FOR MID AND LATE WEEK.

COORD. WITH TSA AND SHV.

FCSTID = 55
HRO   44  52  40  56 /   0  20  60  20
LIT   52  56  47  60 /  10  50  80  30
HOT   51  55  46  59 /  10  50  80  30
PBF   56  61  51  65 /  30  50 100  30

.LZK...FLASH FLOOD WATCH FOR SATURDAY AND SATURDAY NIGHT FOR ZONES
ARZ052>053...ARZ062>063...ARZ066>069.

In the hours before

Special weather statement, Mar 29, 7:30 PM CST, 2 hours 4 minutes before
ARZ025-033-034-042>047-052>057-062>069-300830-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
730 PM CST FRI MAR 29 2002

...SLIGHT RISK OF SEVERE WEATHER TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE SOUTHEASTERN
HALF OF ARKANSAS.

A COLD FRONT ENTERED NORTHWEST ARKANSAS EARLY FRIDAY. THIS FRONT
WILL MOVE SLOWLY SOUTH TO THE SOUTHERN BORDER OF THE STATE
TONIGHT. AN UPPER LEVEL LOW CONTINUES TO MOVE TOWARDS ARKANSAS.
SCATTERED THUNDERSTORMS WILL DEVELOP. SOME MAY BECOME SEVERE.

THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
MAY BE ACTIVATED LATER TONIGHT.

38

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:22 PM CSTSevere Thunderstorm WarningLZKArkansas38 min
Mar 29, 8:31 PM CSTSevere Thunderstorm WarningLZKGrant29 min
Mar 29, 8:36 PM CSTSevere Thunderstorm WarningLZKJefferson24 min
Mar 29, 8:54 PM CSTSevere Thunderstorm WarningLZKPulaski, Saline51 min
Mar 29, 9:02 PM CSTSevere Thunderstorm WarningLZKArkansas, Monroe28 min
Mar 29, 10:09 PM CSTSevere Thunderstorm WarningLZKArkansas51 min
Mar 29, 10:17 PM CSTFlash Flood WarningLZKArkansas3 hr
Mar 29, 11:47 PM CSTSevere Thunderstorm WarningLZKArkansas28 min
Mar 30, 3:38 AM CSTSevere Thunderstorm WarningLZKClark, Hot Spring22 min
Mar 30, 4:13 AM CSTSevere Thunderstorm WarningLZKHot Spring32 min
Mar 30, 4:48 AM CSTSevere Thunderstorm WarningLZKJefferson27 min
Mar 30, 5:05 AM CSTSevere Thunderstorm WarningLZKArkansas40 min
Mar 30, 5:45 AM CSTSevere Thunderstorm WarningLZKArkansas, Monroe35 min
Mar 30, 6:27 AM CSTFlash Flood WarningLZKClark, Grant, Hot Spring, Pike3 hr
Mar 30, 7:08 AM CSTFlash Flood WarningLZKArkansas, Jefferson2 hr
Mar 30, 10:12 AM CSTSevere Thunderstorm WarningLZKCalhoun28 min
Mar 30, 10:36 AM CSTSevere Thunderstorm WarningLZKBradley29 min
Mar 30, 10:59 AM CSTSevere Thunderstorm WarningLZKDrew31 min
Mar 30, 11:24 AM CSTSevere Thunderstorm WarningLZKDesha31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.